Leslie R. Schover on Vaginal Dryness and Pain in Breast Cancer Patients Treated With AIs

April 17, 2014
Leslie R. Schover, PhD

Leslie R. Schover, PhD, clinical psychiatrist, professor, behavioral science, The University of Texas MD Anderson Cancer Center, discusses vaginal dryness and pain in patients with breast cancer treated with aromatase inhibitors.

Leslie R. Schover, PhD, clinical psychiatrist, professor, behavioral science, The University of Texas MD Anderson Cancer Center, discusses vaginal dryness and pain in patients with breast cancer treated with aromatase inhibitors.

It is known that women often experience vaginal dryness and pain after starting aromatase inhibitors. In a survey of women who are sexually active in their first two years of treatment with aromatase inhibitors, nearly 80% reported that they experienced new sexual problems and 25% of women stopped having sex.

Schover says that oncologists have been slow to recognize the destructive nature of aromatase inhibitors. Patients should be encouraged to stay sexually active and consider the use of an over-the-counter vaginal moisturizer, lubricant, and dilator. Schover says her initial impressions are that women are not experiencing as much pain with intercourse compared with those who had no preventive treatment.